Colorado, 2016

Hail and Damaging Wind in Colorado, August 2, 2016

August 2, 2016 · NWS BOU · 2 events in 2 counties and zones

Isolated severe thunderstorms produced hail up to quarter size in central Weld County and intense outflow winds in Morgan County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Isolated severe thunderstorms produced hail up to quarter size in central Weld County and intense outflow winds in Morgan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 2, 1:56 PM MST, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 2, 1:56 PM MST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
256 PM MDT TUE AUG 2 2016

.SHORT TERM...(This evening through Wednesday)
Issued at 256 PM MDT Tue Aug 2 2016

Subtropical moisture continues to ride into the state over an
upper ridge stretched across New Mexico, Texas and Oklahoma. Light
winds aloft have allowed for this afternoon's convection to have
little movement, especially over the central part of the state.
Southeasterly surface winds have increased in height and reached
over the divide, increasing dewpoints. Readings between 40s and
60s exist over the eastern plains while dewpoints are in the 20s
and 30s west of the divide. Storms will have the potential of
localized heavy rain east of the divide the rest of the afternoon
and into the evening. The HRRR model has continued its modeled
area of storms along the northern state border this afternoon and
evening while it has backed off on activity further south over the
metro areas and Palmer Divide. With a few more recent models
showing the activity towards the northern border, have increased
the chances for storms this evening that way. There should still
be a cap over the northeastern corner of the state, but if a
strong enough storm breaks the cap, there is a small chance the
storm could produce severe strength outslow winds or hail.

Storms will diminish overnight with some cloud cover remaining as
the subtropical moisture continues to pump over the state.
Overnight lows will remain slightly warmer than normal for this
time of year. Warmer temperatures are expected tomorrow as a
surface low deepens over Wyoming ahead of a shortwave moving over
the Northern Rockies. South-southeasterly low level flow will dry
out the airmass slightly over the plains while an increase in
moisture is expected over the mountains. Look for scattered
thunderstorms in the mountains tomorrow afternoon with a delay in
seeing any storms over the plains until the evening likely.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 256 PM MDT Tue Aug 2 2016

Still expecting a change in the weather pattern in the Thursday
and Friday time frame with cooler temperatures and higher chances
of showers. An upper level disturbance tracking across the
Northern high plains will send an associated cold front across
Eastern Colorado Thursday morning. Initially the airmass will be
more stable behind the front along with cooler low levels. This
will keep the chance of showers very low on the plains at least
through Thursday afternoon. An upper level disturbance will then
move across the region from the Southwest with some weak to
moderate QG lift. Moisture levels will also be increasing with PW
values from around an inch over the Front range to about 1.50
inches over the NE plains. Coupled with upslope low level flow
this will all lead to better chance of showers. Main impacts will
be heavy rain with the showers along with slow storm motions of
5-10kt. Severe threat looks low as surface based CAPES are low and
generally under 500j/kg.

There will be a slow warming trend on the weekend through early
next week. Some drying in the mountains but still expect chance of
showers continuing on the plains with moist Southeast low level
flow remains in place. The plains will see some drying on Monday
and Tuesdays with drier Southwest to Westerly flow aloft.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 256 PM MDT Tue Aug 2 2016

VFR through Wednesday. Isolated late afternoon/evening storms
still remain possible though probably little or no impact to the
Denver terminals. A slight chance of variable wind gusts to 30
knots mainly between 21z-03z. Southeast winds this afternoon up
to 12 knots, will turn back to drainage overnight, then lighter
southeast winds expected Wednesday.

&&

.BOU Watches/Warnings/Advisories...
None.
&&

SHORT TERM...Kriederman
LONG TERM...Entrekin
AVIATION...Kriederman
Hazardous weather outlook, Aug 2, 9:53 AM MST, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1053 AM MDT TUE AUG 2 2016

COZ030>051-031700-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1053 AM MDT TUE AUG 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SLOW MOVING SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE
MOUNTAINS OF CENTRAL COLORADO THIS AFTERNOON WITH LOCALIZED HEAVY
RAIN POSSIBLE. IN THE NORTHERN MOUNTAINS AND ACROSS MOST OF THE
PLAINS...IT WILL BE DRIER AND ONLY ISOLATED STORMS ARE EXPECTED
WITH LIGHT RAINFALL AND GUSTY WINDS. THERE MAY BE ONE OR TWO
STRONGER STORMS NEAR THE EASTERN COLORADO BORDER WITH STRONG
OUTFLOW WINDS AND LIGHTNING BEING THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE
MOUNTAINS WEDNESDAY WITH A SLIGHT CHANCE ON THE PLAINS. A COLD
FRONT WILL MOVE ACROSS THE PLAINS ON THURSDAY WHICH WILL USHER IN
COOLER TEMPERATURES AND INCREASED CHANCES FOR RAIN BY THURSDAY
EVENING AND CONTINUE FRIDAY. TEMPERATURES WILL GRADUALLY WARM
WITH A SLIGHT DRYING TREND FOR THE WEEKEND THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Denver radar (KFTG), 64 km away, was scanning. The volume nearest the first event began at 22:32 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Weld

When
August 2, 3:32 PM MST
Where
Weld County, La Salle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.350, -104.700

Thunderstorm Wind, Morgan

When
August 2, 7:15 PM MST
Where
Morgan County, Ft Morgan Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
40.330, -103.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657163, 657164.